Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 3, 2020, 5:19 PM MDT for Custer County, Pennington County, South Dakota; Weston County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 5:19 PM MDT (23:19 UTC)
- Expired
- May 3, 2020, 6:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Pennington County, SD, Weston County, WY
The radar
The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 3, 2:15 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
215 PM MDT Sun May 3 2020
.DISCUSSION...(This Evening Through Sunday)
Issued at 205 PM MDT Sun May 3 2020
Current surface map places low over south central Montana, with
trof/dry line extending into northeast Montana. Backdoor cold
front also located across northwest-central South Dakota. Narrow
axis of instability with MLCAPE around 1000 j/kg located between
trof and backdoor front. Thunderstorm activity so far has been
located over Montana...closer to better forcing ahead of upper
trof. High clouds slowed temperature climb around the Black Hills,
keeping weak cap in place. Starting to see some vigorous updrafts
over the northern Black Hills with break in cirrus. Latest CAMs
continue to show discrete thunderstorm development through early
evening in instability axis as weak mid level impulse crosses the
Black Hills. Sufficient shear for a few supercells. Secondary
shortwave moves into the area tonight, with latest NAM/GFS
developing small low-mid closed low east of the Black Hills Monday
morning. Intensity of thunderstorms expected to diminish this
evening while coverage of showers/thunderstorms will increase
overnight. With closed low development, widespread precipitation
will continue through Monday morning east of the Black Hills.
Northwest winds will increase Monday morning, with the strongest
winds on the plains just east of the Black Hills.
Upper flow becomes northwesterly on Tuesday. Shortwave tracks
across eastern Montana/North Dakota with a few showers across
northwest South Dakota. GFS is stronger and a bit further south
with this shortwave...which may result in showers reaching as far
south as the Black Hills. Northwest flow continues through the
week, with the forecast area western edge of colder airmass.
GFS/ECMWF in good agreement with strong shortwave crossing the
area Thursday...with the ECMWF a bit faster with arrival.
Temperatures marginally cold enough that a rain/snow mix is
possible in the higher elevations of the Black Hills Thursday
night.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1129 AM MDT Sun May 3 2020
SCT SHRA/TSRA will develop this aftn across nern WY/wrn SD,
potentially bringing localized MVFR cigs/vsbys and gusty, erratic
winds. Some of the stronger storms could also produce hail. More
widespread SHRA with embedded TSRA will develop/arrive late
evening into the overnight, bringing a broader area of MVFR/IFR
cigs. Winds will become NWly and increase late tonight into
tomorrow.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ026-030-031-
072-073.
WY...None.
&&
DISCUSSION...7
AVIATION...SherburnHazardous weather outlook, May 3, 4:05 AM MDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 405 AM MDT Sun May 3 2020 SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 405 AM MDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of showers and thunderstorms Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-043-044-046-047-049-041300- Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett- Mellette-Todd-Tripp- 405 AM MDT Sun May 3 2020 /505 AM CDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 3, 4:24 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Rapid City SD 424 PM MDT Sun May 3 2020 SDZ042-044-032315- Bennett SD-Oglala Lakota SD- 424 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND WEST CENTRAL BENNETT COUNTIES... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Batesland, or 19 miles northeast of Pine Ridge, moving north at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Batesland. LAT...LON 4309 10212 4310 10229 4332 10231 4324 10194 TIME...MOT...LOC 2224Z 199DEG 9KT 4314 10221 Sherburn
Local storm report, May 3, 4:29 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 WNW RAPID CITY ARPT 44.07N 103.13W
05/03/2020 M1.50 INCH PENNINGTON SD NWS EMPLOYEE
&&
EVENT NUMBER UNR2001481
07Local storm report, May 3, 4:52 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL DWTN RAPID CITY 44.08N 103.23W
05/03/2020 E0.70 INCH PENNINGTON SD PUBLIC
&&
EVENT NUMBER UNR2001482
07Special weather statement, May 3, 4:55 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Rapid City SD 455 PM MDT Sun May 3 2020 SDZ026-031-072-073-032345- Pennington Co Plains SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 455 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES... At 454 PM MDT, trained weather spotters reported a strong thunderstorm producing dime sized hail over northeastern Rapid City, moving east at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black Hawk, Caputa, Rapid City Airport, Thompson Butte and Black Gap. This includes Interstate 90 in South Dakota between Mile Markers 53 and 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4403 10331 4417 10330 4425 10297 4390 10298 TIME...MOT...LOC 2254Z 288DEG 16KT 4408 10323 Sherburn
Local storm report, May 3, 5:08 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 NE FARMINGDALE 44.00N 102.83W
05/03/2020 M1.75 INCH PENNINGTON SD STORM CHASER
&&
EVENT NUMBER UNR2001483
07Local storm report, May 3, 5:10 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL NEW UNDERWOOD 44.10N 102.83W
05/03/2020 E0.70 INCH PENNINGTON SD PUBLIC
&&
EVENT NUMBER UNR2001484
07The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:32 PM MDT | Wind Advisory | UNR | Custer, Meade, Pennington | 25 hr |
| May 3, 2:08 PM MDT | Special Weather Statement | UNR | Lawrence | 37 min |
| May 3, 2:33 PM MDT | Special Weather Statement | UNR | Lawrence | 27 min |
| May 3, 2:45 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 45 min |
| May 3, 3:05 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 40 min |
| May 3, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 45 min |
| May 3, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 53 min |
| May 3, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 61 min |
| May 3, 4:24 PM MDT | Special Weather Statement | UNR | Bennett | 51 min |
| May 3, 4:46 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 44 min |
| May 3, 4:55 PM MDT | Special Weather Statement | UNR | Pennington | 50 min |
| May 3, 5:04 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 30 min |
| May 3, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 60 min |
| May 3, 5:26 PM MDT | Special Weather Statement | UNR | Fall River | 49 min |
| May 3, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.